Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS El Paso, TX

June 23, 2009Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 23, 2009, 11:36 AM MDT for Otero County, New Mexico. It was in force for 84 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2009, 11:36 AM MDT (17:36 UTC)
Expired
Jun 23, 2009, 1:00 PM MDT
In force
84 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 46 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 11:45 AM MDTHEAVY RAIN 0Cloudcroft, NMTORRENTIAL RAINS AND SMALL HAIL REPORTED AT CLOUDCROFT.
Jun 23, 12:05 PM MDTFLOODCloudcroft, NMSTREETS IN TOWN FLOODED. HEAVY RAIN CONTINUING.
Jun 23, 12:10 PM MDTFLOODCloudcroft, NMFLOODING OBSERVED AROUND ALLSUPS GAS STATION
Jun 23, 12:13 PM MDTFLOOD2 Sse Cloudcroft, NMHIGHWAY 130 NEAR CLOUDCROFT FLOODED
Jun 23, 12:23 PM MDTFLOODCloudcroft, NMFLOODED ACROSS CLOUDCROFT STREETS. ROCKSLIDES REPORTED.
Jun 23, 12:30 PM MDTFLOODCloudcroft, NMWATER OVER 2 FEET DEEP IN SOME AREAS OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 231736
FFWEPZ
NMC035-231900-
/O.NEW.KEPZ.FF.W.0003.090623T1736Z-090623T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1136 AM MDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 100 PM MDT

* AT 1129 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED POSSIBLE FLASH FLOODING OCCURRING
  FROM SLOW MOVING THUNDERSTORMS ACROSS THE AREA. 

* LOCATIONS IN THE WARNING INCLUDE MESCALERO...CLOUDCROFT...
  MAYHILL AND HIGHWAYS 70...82 AND 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3331 10581 3330 10537 3273 10536 3275 10579

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:28 AM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 6:28 AM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT TUE JUN 23 2009

.UPDATE...

HAVE INCREASED POPS EL PASO AND HUDSPETH COUNTIES FOR PD 1
TO 30 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 92  72  95  72  98 /  30  20  10  10  10
SIERRA BLANCA TX        86  69  88  70  97 /  30  20  10  10  10
LAS CRUCES              90  68  93  69  97 /  30  20  10  10  10
ALAMOGORDO              90  67  92  68  98 /  30  20  10  10  10
CLOUDCROFT              70  49  73  52  78 /  30  20  10  10  20
TRUTH OR CONSEQUENCES   89  65  89  66  95 /  40  30  20  10  10
SILVER CITY             83  57  83  58  89 /  40  30  30  10  20
DEMING                  91  65  91  66  98 /  40  30  10  10  20
LORDSBURG               90  64  91  65  97 /  40  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022-030-031.

TX...NONE.
&&

02
Hazardous weather outlook, Jun 23, 10:52 AM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1052 AM MDT TUE JUN 23 2009

NMZ022>025-030>032-TXZ055-056-241700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1052 AM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR
SOUTHWEST NEW MEXICO. VERY MOIST ATMOSPHERIC CONDITIONS COULD
RESULT IN VERY HEAVY RAIN FALL THIS AFTERNOON AND EVENING. HEAVY
RAINS COULD GENERATE CONSIDERABLE RUN OFF THAT MAY CAUSE SOME
FLOODING ALONG DRAINAGES AND ARROYOS AND PONDING OF WATER IN LOW
LYING AREAS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO
POSSIBLE FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON
WEDNESDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. CHANCES FOR RAIN
WILL DIMINISH SOMEWHAT ON THURSDAY AND FRIDAY...BUT THERE WILL
STILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. RAIN CHANCES MAY INCREASE FOR THE WEEKEND AND THE FIRST PART
OF NEXT WEEK AS CONSIDERABLE MOISTURE REMAINS IN THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:11 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jun 23, 12:30 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 23, 3:27 AM MDTFlash Flood WatchEPZ24 hr
Jun 23, 10:55 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 23, 12:57 PM MDTFlash Flood WarningEPZOtero2 hr
Jun 23, 2:48 PM MDTFlash Flood WarningEPZDoña Ana87 min
Jun 23, 3:55 PM MDTFlash Flood WarningEPZDoña Ana80 min

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.